MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

W. L. GORE & ASSOCIATES, INC. GORE CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Model Number ASD32A
Medical Device Problem Codes Disconnection (1171); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Embolism/Embolus (4438)
Date of Event 05/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the gore® cardioform asd occluder instruction for use, in the section ¿potential device ¿ or procedure-related adverse events¿.Adverse events associated with the use of the occluder may include, but are not limited to: device embolism.
 
Event or Problem Description
It was reported the physician was implanting a 32mm gore® cardioform asd occluder to close a 15.5mm - 16.5mm stop-flow balloon sized atrial septal defect.Positioning of the left atrial disc was challenging due to the orientation of the defect resulting in multiple (3) device recapture attempts.Upon the final deployment, transesophageal echocardiography (tee) was able to show capture of rim anatomy with no residual shunting per color flow analysis.Upon locking the device, a dramatic shift in device position occurred; right eyelet and lock loop at a 90 degree angle to distal catheter, as well as a change in device appearance; extremely flat, disc-on-disc.Fluoroscopic evidence lead to believe the device had prolapsed off of the rim anatomy and this was confirmed with tee.While removing the device with the retrieval cord the device was brought down into the inferior vena cava and while attempting to pull it into the introducer sheath the retrieval cord broke.The device embolized to the patient¿s left pulmonary artery.The physician snared and removed the embolized device.A 37mm device was selected and implanted with no difficulties.The patient was doing well following the procedure.
 
Additional Manufacturer Narrative
The engineering investigation of the returned device, stated the following: the investigation revealed, that the occluder size and shape were unremarkable.The guidewire port appeared to be misshapen, and the control shuttle would not cycle.The cause of the shift in device position upon locking is not apparent, due to the unremarkable appearance of the occluder.The misshapen guidewire port and immobile control shuttle is consistent with damage sustained, during multiple recapture attempts prior to deployment combined with a challenging patient anatomy.Additionally, the retrieval cord was confirmed, as broken with a frayed end.It cannot be determined, whether the retrieval cord broke.Because it was weakened by prior damage or if the cord was intact.And the force needed to pull the occluder back into the catheter under these challenging conditions exceeded the tensile strength.All other delivery system components including the locking mechanism were unremarkable.The cause of the shift in device positioning and retrieval cord breakage is unknown.And cannot be determined, from the evidence available.The misshapen guidewire port and immobile control shuttle may be, due to repeated recapture attempts in a challenging anatomy.

Brand Name
GORE CARDIOFORM ASD OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
MDR Report Key11921417
Report Number2017233-2021-02048
Device Sequence Number11740339
Product Code MLV
UDI-Device Identifier00733132636495
UDI-Public00733132636495
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P050006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Model NumberASD32A
Device Catalogue NumberASD32A
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/21/2021
Supplement Date Received by Manufacturer05/21/2021
Initial Report FDA Received Date06/02/2021
Supplement Report FDA Received Date08/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age6 YR
Patient Weight18